Indian Dermatology Online Journal

CASE REPORT
Year
: 2016  |  Volume : 7  |  Issue : 4  |  Page : 300--303

Erythema elevatum diutinum in association with IgA monoclonal gammopathy: A rare case report


Guru Prasad Patnala, Anila P Sunandini, Rama Rayavarapu, Padmasri Somala Yandapalli 
 Deparment of Dermatology Venereology and Leprosy, Andhra Medical College, Visakhapatnam, Andhra Pradesh, India

Correspondence Address:
Padmasri Somala Yandapalli
Department of Dermatology, Andhra Medical College, King George Hospital, Maharanipeta, Visakhapatnam, Andhra Pradesh
India

Abstract

Erythema elevatum diutinum (EED) is a rare form of vasculitis characterized clinically by red-violet brown papules, plaques, and nodules mainly involving the extensor surfaces; histologically by leukocytoclastic vasculitis in early lesions, and fibrosis and cholesterolosis in late lesions. EED has been associated with many systemic disorders including infections, autoimmune disorders, and both benign and malignant hematological disorders. As it is a rare form of vasculitis and only 250 cases reported till date, we report a case of EED in association with IgA monoclonal gammopathy with partial response to dapsone treatment.



How to cite this article:
Patnala GP, Sunandini AP, Rayavarapu R, Yandapalli PS. Erythema elevatum diutinum in association with IgA monoclonal gammopathy: A rare case report.Indian Dermatol Online J 2016;7:300-303


How to cite this URL:
Patnala GP, Sunandini AP, Rayavarapu R, Yandapalli PS. Erythema elevatum diutinum in association with IgA monoclonal gammopathy: A rare case report. Indian Dermatol Online J [serial online] 2016 [cited 2021 May 18 ];7:300-303
Available from: https://www.idoj.in/text.asp?2016/7/4/300/185472


Full Text

 Introduction



Erythema elevatum diutinum (EED) is a chronic leukocytoclastic vasculitis, initially described in 1888 by Hutchinson. It can occur at any age but peaks in sixth decade with an equal sex ratio. EED has been associated with many infections, hematological disorders, connective tissue disorders, and inflammatory disorders. IgA monoclonal gammopathy is the commonest association of EED.

 Case Report



A 55-year-old woman presented with erythematous, violaceous papules, plaques, and annular lesions over her upper and lower limbs since 2 years. Lesions initially started as erythematous papules over both lower legs that resolved after taking oral prednisolone. There were recurrent episodes of healing with hyperpigmentation. There was no history of systemic symptoms.

On examination there were multiple erythematous to violaceous papules, plaques, and annular lesions, and purpuric lesions over both upper and lower limbs. Lesions were bilaterally symmetrical. Healed hyperpigmented macules and atrophic scars were present over the lower legs. There were dry necrotic ulcers over elbows and knees [Figure 1] and [Figure 2].{Figure 1}{Figure 2}

Routine laboratory investigations were normal except elevated erythrocyte sedimentation rate (40 mm 1st hr). Antinuclear antibody titers, retroviral and hepatotropic viral serologies were negative. The Venereal Disease Treatment Laboratory test was nonreactive. Antistreptolysin O titers were <200 mIU/mL. Chest radiograph, electrocardiogram, and Mantoux test were normal and slit skin smear was negative. Histopathology of violaceous plaque revealed leukocytoclastic vasculitis; dilated, thickened dermal blood vessels with prominent endothelial cells, neutrophilic infiltration within and around the dermal blood vessels, occasional eosinophilis, nuclear dust, and fibrin deposition around blood vessels [Figure 3] and [Figure 4]. Serum protein electrophoresis showed M-protein band in beta-2 zone [Figure 5]. Serum immunoelectrophoresis was suggestive of IgA-lamda monoclonal gammopathy [Figure 6]. Urinary Bence–Jones proteins were negative. Bone marrow aspiration was normal. Axial skeletal survey showed no lytic lesions or osteoporosis. Serum calcium levels were normal. She was diagnosed as a case of EED associated with IgA monoclonal gammopathy. Treatment was started with dapsone 100 mg/day orally. Healing of lesions was observed after 48 h of treatment [Figure 7] and [Figure 8]. Lesions recurred after 2 weeks, and she was started on doxycycline 100 mg/day. Response was obtained with healing of old lesions and no new lesions.{Figure 3}{Figure 4}{Figure 5}{Figure 6}{Figure 7}{Figure 8}

 Discussion



EED is a rare, chronic dermatosis that can occur at any age, with an equal sex ratio [1] The condition however peaks in the sixth decade. Clinically, lesions present as firm, tender, brownish-red to purple, papules, plaques, or nodules. Extensor aspects of the extremities, usually near joints such as the fingers, hands, elbows, ankles, and knees are the preferred locations. However, occurrences at atypical sites have been reported, including truncal, retroauricular, palmar, and plantar areas.[2] EED may also present as a solitary lesion.[3] The lesions of EED are usually asymptomatic, but pruritus, pain, and arthralgia of the involved joints have been reported.

Early lesions are characterized histologically by leukocytoclastic vasculitis,[1] with neutrophilic infiltrates around the blood vessels in the mid-dermis admixed with eosinophils, lymphocytes, plasma cells, and nuclear dust. Late lesions are characterized by mixed inflammatory cell infiltrate, fibrin deposition, cholesterol deposits in histiocytes, and extracellular tissue (extracellular cholesterolosis).

We report this rare form of cutaneous vasculitis characterized typically by red-brown to violaceous papules, plaques, purpuric lesions, and necrotic lesions that were distributed over inner aspect of forearms and symmetrically over lower legs, healing with hyperpigmentation and atrophic scars. The case was diagnosed as EED on histopathology.

Most cases of EED have been described to be associated with a number of systemic diseases, including streptococcal infection, human immunodeficiency virus,[4] hepatitis B virus and syphilis, autoimmune diseases such as inflammatory bowel disease,[5],[6] Wegener's granulomatosis, relapsing polychondritis, lupus erythematosus [7] and rheumatoid arthritis, hematological disorders such as plasma cell dyscrasias (multiple myeloma,[8] IgA monoclonal gammopathy [9]), lymphomas, and leukemias.[10]

The present case was associated with IgA monoclonal gammopathy. Multiple myeloma was ruled out as the patient was asymptomatic and there were no lytic lesions on axial skeletal survey. Bone marrow aspiration was normal. Serum total proteins, serum calcium, and alkaline phosphatase levels were in normal range.

Serum M-proteins are identified in 1% of asymptomatic healthy persons older than 50 years. This paraproteinemia without any signs and symptoms of multiple myeloma is called monoclonal gammopathy (IgA paraproteinemia). These patients are periodically followed up for multiple myeloma.

Association of EED with paraproteinemia especially monoclonal IgA gammopathy and IgA myeloma has been reported since 1977.[9]

In the review by Yiannias et al.[9] about 13 patients with EED, six patients had a hematologic abnormality, IgA gammopathy was the most frequent (four patients). EED preceded the myeloproliferative disorders by an average of 7.8 years in this study.

The present case was started on dapsone 100 mg/day, rapid resolution of lesions was observed after 48 h, recurrent lesions were managed by adding doxycycline, and the case was periodically followed for plasma cell dyscrasias.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Wilkinson SM, English JS, Smith NP, Wilson-Jones E, Winkelmann RK. Erythema elevatum diutinum: A clinicopathological study. Clin Exp Dermatol 1992;17:87-93.
2Ly H, Black MM. Atypical presentation of erythema elevatum diutinum. Australas J Dermatol 2005;46:44-6.
3Collier PM, Neill SM, Branfoot AC, Staughton RC. Erythema elevatum diutinum-A solitary lesion in a patient with rheumatoid arthritis. Clin Exp Dermatol 1990;15:394-5.
4Dronda F, González-López A, Lecona M, Barros C. Erythema elevatum diutinum in human immunodeficiency virus-infected patients-Report of a case and review of the literature. Clin Exp Dermatol 1996;21:222-5.
5Kwon JL, Sigal AC, Bossenbroek NM. Erythema elevatum diutinum in association with celiac disease. Int J Dermatol 2009;48:787-9.
6Walker KD, Badame AJ. Erythema elevatum diutinum in a patient with Crohn's disease. J Am Acad Dermatol 1990;22:948-52.
7Hancox JG, Wallace CA, Sangueza OP, Graham GF. Erythema elevatum diutinum associated with lupus panniculitis in a patient with discoid lesions of chronic cutaneous lupus erythematosus. J Am Acad Dermatol 2004;50:652-3.
8Arehimanditis AJ, Fertakis A, Alegakis G, Bartsokas S, Melissinos K. Erythema elevatum diutinum and IgA myeloma: An interesting association. Br Med J 1977;2:613-4.
9Yiannias JA, el-Azhary RA, Gibson LE. Erythema elevatum diutinum: A clinical and histopathological study of 13 patients. J Am Acad Dermatol 1992;26:38-44.
10Delaporte E, Alfandari S, Fenaux P, Piette F, Bergoend H. Erythema elevatum diutinum and chronic lymphocytic leukaemia. Clin Exp Dermatol 1994;19:188.